# SDR QMLA2023121520114

- Difficulty date: December 15, 2023
- Submitted: December 17, 2023
- Operation: Air carrier
- Aircraft: N117J
- Make and model: Bolkms BK117B1
- Aircraft serial: 7227
- Aircraft time: 15,028 hours
- System (JASC): 2120 · Air Distribution System
- Part: Unknown
- Part number: UNKNOWN
- Condition: Unknown
- Location: Unknown
- Stage of operation: AA
- How discovered: O
- Nature of condition: B
- Precautionary procedure: K

## Discrepancy

ON CLIMB OUT FOR AN INTERFACILITY TRANSFER, A SMELL OF FUEL WAS REPORTED BY THE MEDICAL CREWMEMBER IN THE CABIN.  A FAINT SMELL COULD BE DETECTED IN COCKPIT.  AS THE AIRCRAFT ACCELERATED AND TRANSITIONED TO CRUISE FLIGHT, THE SMELL WENT AWAY, AND WAS NOT DETECTED AGAIN DURING CRUISE FLIGHT.  THE SMELL RETURNED WHEN THE AIRCRAFT BEGAN THE APPROACH TO THE HOSPITAL PAD.  PILOT OPENED ALL ENG & XMSN COWLINGS TO INSPECT FOR ANY FUEL LEAKS.  NO FUEL LEAKS WERE IN EVIDENCE, & NO FUEL SMELL COULD BE DETECTED WHEN CONDUCTING THE INSPECTION.   UPON CLIMB OUT, THE ODOR OF FUEL WAS AGAIN DETECTED, BUT WENT AWAY AGAIN WHEN AIRCRAFT TRANSITIONED TO CRUISE FLIGHT.  ON APPROACH TO THE RECEIVING HOSPITAL THE SMELL OF FUEL AGAIN RETURNED.  PATIENT WAS TAKEN INTO THE HOSPITAL, AND PILOT REPOSITIONED BACK TO PARKING PAD.  AFTER SHUTDOWN, PILOT AGAIN INSPECTED THE AIRCRAFT, LOOKING FOR A SOURCE OF THE FUEL SMELL.  AGAIN, NO FUEL LEAKS WERE IN EVIDENCE.  ONCE THE MEDICAL CREW RETURNED, THEY VOICED THEIR CONCERNS TO THE PILOT ABOUT THE FUEL SMELL.  MEDICAL CREW ALSO REPORTED THAT THE PATIENT REPORTED FEELING NAUSEOUS AND VOMITED DURING THE TRANSPORT.  MEDICAL CREW EXPRESSED CONCERNS THAT THE FUEL SMELL MAY HAVE CONTRIBUTED TO THE PATIENT GETTING SICK IN THE AIRCRAFT.  PILOT CALLED THE ON-CALL MECHANIC, DISCUSSED THE SITUATION AND THE MEDICAL CREW CONCERNS.  PILOT AND MECHANIC AGREED TO TAKE THE AIRCRAFT OUT OF SERVICE, SO THAT HE COULD COME IN AND FURTHER INSPECT THE AIRCRAFT.  A WRITE UP WAS ENTERED IN THE LOGBOOK BY THE PILOT, AND AIRCRAFT STATUS REPORTED TO AIRCOM AND COMPLETE FLIGHT.  MECHANIC ARRIVED WITHIN THE HOUR AND CONDUCTED A FURTHER IN-DEPTH INSPECTION. MECHANIC REPORTED A VERY FAINT SMELL OF FUEL WHEN UNDERNEATH THE AIRCRAFT, AROUND THE FUEL SUMP AREA. HE REPORTED CLEANING THE AREA WITH DEGREASER BUT FINDING TO EVIDENCE OF FLUID LEAKS.  PILOT AND MECHANIC TOOK THE AIRCRAFT FOR A TEST FLIGHT TO SEE IF FUEL SMELL HAD GONE AWAY.   DURING THE TEST FLIGHT, THE MECHANIC POSITIONED HIMSELF AT DIFFERENT SPOTS IN THE CABIN TO SEE IS IF HE COULD DETECT ANY SMELL OF OF FUEL.  NONE WERE DETECTED THROUGHOUT THE ENTIRE FLIGHT, WHICH LASTED 16 MINUTES.  AFTER RETURNING TO BASE MECHANIC ASKED ABOUT RECENT FUELING HISTORY OF THE AIRCRAFT. MECHANIC SUSPECTS THAT THE CREW WERE EITHER SMELLING EXHAUST FUMES, OR THAT THE AIRCRAFT HAD BEEN TOPPED OFF IN COLD WEATHER AT NIGHT AND THAT THERMAL EXPANSION OF THE FUEL DURING THE HOTTER DAY MAY HAVE CAUSED SOME FUEL TO ACCUMULATE IN THE FUEL VENTING SYSTEM.  THE FUEL VENTING SYSTEM IS LOCATED BEHIND THE BULKHEAD BY THE PATIENT IN THE CABIN.  AIRCRAFT WAS RETURNED TO SERVICE.
